Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 81, NWS St. Louis, MO

May 24, 2024Ralls County, Missouri; Pike County, Illinois

NWS St. Louis, MO issued this river flood warning at May 24, 2024, 12:22 PM CDT for Ralls County, Missouri; Pike County, Illinois. It took effect at May 28, 2024, 1:00 PM CDT. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
May 24, 2024, 12:22 PM CDT (17:22 UTC)
In effect from
May 28, 2024, 1:00 PM CDT
Expired
Jun 10, 2024, 10:21 PM CDT
In force
13 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Pike County, IL, Ralls County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Saverton Lock and Dam 22 (SVRM7).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 393810091145601, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 24, 6:09 AM CDT, 6 hours 13 minutes earlier. Its key messages:

  • -Thunderstorms are expected this afternoon and evening along the approaching cold front, several will be strong to severe and capable of all hazards. -Severe thunderstorms are expected again on Sunday during the morning and again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 6:09 AM CDT, 6 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
609 AM CDT Fri May 24 2024

.KEY MESSAGES...

-Thunderstorms are expected this afternoon and evening along the
approaching cold front, several will be strong to severe and capable
of all hazards.

-Severe thunderstorms are expected again on Sunday during the
morning and again during the afternoon/evening, with large hail,
damaging winds, and a tornado possible.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 332 AM CDT Fri May 24 2024

An MCS has developed across portions of eastern Nebraska just ahead
of a surface cold front. The cold front will march eastward into the
forecast area this evening as a mid-level trough slides to the
northeast through the day. Ahead of this system, showers and
isolated thunderstorms have blossomed in the warm sector across
northern Missouri and Iowa. Through the early morning hours it has
become apparent that the MCS is most likely going to move
east/northeast in step with the mid-level trough sliding through
Iowa and leaving the CWA largely free from convection this morning.
This will leave the 1500-2000 J/kg of SBCAPE (albeit well capped)
already present across our area untapped, and in the absence of
widespread convective debris, will only increase through the day. A
mixture of discrete and multi-cell thunderstorms would be able to
develop along the cold front as it marches through the area this
afternoon and into the evening. In an environment with 2000+ J/kg of
MLCAPE and 25-40 kts of 0-6 km bulk shear, several will be able to
become strong to severe. Hail and damaging winds will be the main
hazards given the 7-8 degree/km mid-level lapse rates and robust
instability, though I cannot rule out a tornado as well. The best
areas for severe thunderstorm development will be across central,
northeast, and east-central Missouri into west-central Illinois
where convergence along the front will be strongest.

Convection will diminish as the cold front pushes through the area
and weakens with time, largely during the evening hours. The cold
front will exit the forecast area overnight and into the early hours
Saturday, leaving a surface high and rising mid-level heights in its
wake. Saturday continues to be the best day of the holiday weekend
in terms of lack of precipitation chances. Late Saturday afternoon
and into the evening a surface low will form across the Central
Plains in response to an approaching mid-level trough. The warm
front associated with this system will surge northward Saturday
evening into early Sunday, increasing moisture and instability
across the mid-Mississippi Valley. A LLJ will develop at the same
time, both enhancing the northward surge of moist, unstable air, and
also initiating and organizing convection across the forecast
area with 35-50 kts of 0-6km bulk shear.

MRM

&&

.LONG TERM...  (Saturday Night through Thursday)
Issued at 332 AM CDT Fri May 24 2024

Deterministic guidance quickly grows this convection upscale into an
MCS that tracks eastward along the Missouri-Iowa border during the
morning hours. Thunderstorms along the southern edge of this system
will be capable of becoming strong to severe as they will have
access to an environment with dewpoints in the mid 60s, MUCAPE 1000-
2000 J/kg, and 0-6km shear vectors between 40-50kts. All hazards
will be possible with any storms that become strong to severe,
particularly if they are able to become rooted in the boundary
layer. How far south this system extends into the forecast area
remains uncertain, and this detail will impact severe thunderstorm
chances later in the afternoon. The further south this system
extends will use up more instability across the forecast area and
stunt recovery. But it will also push the outflow boundary further
south into the forecast area, which will be an area of potential
development during the afternoon and evening.

Another round of thunderstorms is expected along the cold front
associated with the surface low as it moves through the region
during the afternoon and evening Sunday. Overall coverage will be
scattered along the cold front as convergence is much weaker than
during the morning. However, where the cold front intersects with
the outflow boundary from the morning convection will be an area of
enhanced development both in coverage and intensity of
thunderstorms. Continued moisture advection through the day combined
with daytime heating and a strong shear profile will provide a
robust environment for severe thunderstorms, particularly in areas
untouched by morning convection. Where thunderstorms are able to
form during the afternoon, they will quickly become severe, capable
of large hail, damaging winds, and tornadoes. Given the likely track
of the MCS and the intersection with the cold front, the Enhanced
Risk from SPC looks reasonable.

The mid-level trough axis and associated surface cold front will
push east of the forecast area Sunday into Monday, ushering in a
significant pattern change. Ensemble guidance depicts a mid-level
trough becoming established over the eastern CONUS and a mid-level
ridge rooting over the Rockies. This will leave the mid-Mississippi
Valley in northwesterly flow for much of next week, resulting in
near normal temperatures. While ensemble guidance does indicate that
disturbances will slide through the northwesterly flow to impact the
region, these will be weaker with less available moisture. This will
result in lower rain chances overall and smaller amounts of rain
when it does occur. This pattern will persist almost to the end of
the forecast period, when the mid-level trough-ridge pattern begins
to shift east.

MRM

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 557 AM CDT Fri May 24 2024

A patch of IFR stratus is slowly moving northward through the St.
Louis metro terminals this morning and should begin to break up
with sunrise. Otherwise, focus turns to precipitation chances.

There is a line of thunderstorms moving eastward in northern
Missouri and is expected to make it to KUIN during the early
morning, if it holds together. There is uncertainty as to the
structure of these thunderstorms and if they will remain organized
as they enter the KUIN terminal space. Given the uncertainty, have
left mention in the TAF as VCTS for now.

Scattered thunderstorms are expected along a cold front moving
through the area this afternoon into the evening. There is some
uncertainty as to how many thunderstorms develop along the front
and where they occur, so have left mention in the TAFs at VCTS for
the moment. Where thunderstorms develop, MVFR/IFR flight
conditions will occur briefly before improving once again. A few
storms could become strong to severe, capable of damaging winds
and large hail. Winds will veer overnight and become light in the
wake of the cold front.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:43 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
343 AM CDT Fri May 24 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across the forecast area. A few
will become strong to severe, capable of all hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday night through Monday
night. A few thunderstorms may become severe Saturday night through
Sunday night across the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:22 PM CDTRiver Flood WarningLSXPike25 days
May 24, 12:22 PM CDTRiver Flood WarningLSXPike26 days
May 24, 12:22 PM CDTRiver Flood WarningLSXMarion21 days
May 24, 3:41 PM CDTAreal Flood AdvisoryLSXPike3 hr
May 24, 3:41 PM CDTSevere Thunderstorm WarningLSXPike49 min
May 24, 3:52 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage53 min
May 24, 4:30 PM CDTFlash Flood WarningLSXPike6 hr
May 24, 5:11 PM CDTSevere Thunderstorm WarningLSXPike49 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningLSXSaint Charles51 min
May 24, 5:48 PM CDTFlash Flood WarningLSXPike3 hr
May 24, 6:05 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike40 min
May 24, 12:37 PM CDTSevere Thunderstorm WarningLSXJersey27 min
May 24, 1:00 PM CDTSevere Thunderstorm WarningLSXGreene30 min
May 24, 1:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery47 min
May 24, 1:22 PM CDTTornado WarningLSXMontgomery23 min
May 24, 1:47 PM CDTFlash Flood WarningLSXMacoupin, Montgomery8 hr
May 24, 1:49 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike24 min
May 24, 2:16 PM CDTSevere Thunderstorm WarningLSXGreene, Pike44 min
May 24, 2:41 PM CDTAreal Flood AdvisoryLSXGreene, Jersey, Macoupin32 min
May 24, 2:53 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike52 min
May 24, 3:13 PM CDTFlash Flood WarningLSXGreene, Jersey, Macoupin6 hr
May 24, 4:25 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery50 min
May 24, 4:43 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
May 24, 5:34 PM CDTFlash Flood WarningLSXCalhoun, Greene, Jersey, Macoupin6 hr
May 24, 5:36 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery39 min
May 24, 6:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison20 min

Nearby

River Flood Warnings in Missouri, 2024River Flood Warnings in Illinois, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.